The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Portugaliae Mathematica


Full-Text PDF (132 KB) | Metadata | Table of Contents | PM summary
Online access to the full text of Portugaliae Mathematica is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
subscriptions@ems-ph.org
Volume 67, Issue 2, 2010, pp. 261–278
DOI: 10.4171/PM/1866

Published online: 2010-04-27

Symplectic categories

Alan Weinstein[1]

(1) University of California, Berkeley, United States

Quantization problems suggest that the category of symplectic manifolds and symplectomorphisms be augmented by the inclusion of canonical relations as morphisms. These relations compose well when a transversality condition is satisfied, but the failure of the most general compositions to be smooth manifolds means that the canonical relations do not comprise the morphisms of a category.

We discuss several existing and potential remedies to the nontransversality problem. Some of these involve restriction to classes of lagrangian submanifolds for which the transversality property automatically holds. Others involve allowing lagrangian “objects” more general than submanifolds.

Keywords: Symplectic manifold, lagrangian submanifold, canonical relation, category, quantization

Weinstein Alan: Symplectic categories. Port. Math. 67 (2010), 261-278. doi: 10.4171/PM/1866